Texas, 2023High Wind in Texas, January 4, 2023
January 4, 2023 · NWS MAF · 3 events in 2 counties and zones
This is a continuation of the previous event. Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the previous event. Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico as a result of a strong, compact mid-level shortwave trough. High winds also impacted portions of the Permian Basin behind a strong cold front that moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 4, 2:32 AM CST, 6 minutes earlier.
Area forecast discussion, Jan 4, 2:32 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
232 AM CST Wed Jan 4 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 226 AM CST Wed Jan 4 2023
At 0730Z, WV imagery shows the main trough axis has cleared West
Texas and Southeast New Mexico, as reflected in gradually
diminishing winds in the mountains. However, imagery and hi-res
models suggest a few more hours of high winds will be possible, and
we're reluctant to cancel the current warning attm.
Otherwise, very little to write about in the short term. Upper-
level ridging begins building into the region today, resulting in a
steep increase in thicknesses, increasing highs this afternoon 3-4F
over yesterday's. Although westerlies will decrease, a little
downslope warming is expected, as well.
These westerlies will continue advecting drier air into the area,
before going light/variable overnight. This, coupled with mostly
clear skies to promote efficient radiational cooling, will allow low
temperatures to come in a couple of degrees lower than tonight's.
Thursday marks the backside of winter for KMAF, at least wrt daily
normals. Temperatures will continue climbing to well-above normal,
with afternoon highs topping out upper 60s/lower 70s for most of the
area.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 226 AM CST Wed Jan 4 2023
Our pattern will remain progressive through the beginning of the
long range as our ridge axis shoves east to the Mississippi Valley
and is replaced with yet another shortwave trough digging across the
Four Corners, eventually closing off to our north by the weekend.
This will lead to a roller coaster 24 hr period beginning Friday
with thermal ridge axis directly over SW TX and up through the
Permian Basin providing some very warm temperatures to round out the
work week. Highs will reach the 70s areawide with even 80s forecast
over the Stockton Plateau and RGV. Overall warm spell will hit a
snag on Saturday as aforementioned shortwave closes off over the
plains with developing lee-side surface low helping send a cold
front into our neck of the woods Sat AM. Temperatures will scale
back a solid 10-15 degrees areawide, leaving highs in the 50s to the
north and 60s elsewhere on Saturday afternoon. Winds don't look too
crazy however, so we're not anticipating any repeats of the previous
front we just received.
A quick moving shortwave will zip through the area on Sunday morning
with meager ascent located over the Lower Trans Pecos up through the
eastern Basin. Models have scaled back on precip potential however,
with the blend down to a meager 10% max for the above areas. Have
removed the showers wording from previous forecasts, but will keep
an eye if the precip chances trend back. This is the only time frame
in the next 7 days of precipitation potential, so hopefully we can
get a little something over portions of the forecast area.
Otherwise, a zonal upper level pattern will transpire for late-
weekend through mid-next week with slow rising heights allowing for
a tepid moderation of temperatures with highs generally in the 60s
and lows in the 30s (north) and 40s (south) for much of W TX and SE
NM. Next storm of note will be sometime mid-late next week as our
upper level trough parade keeps chugging along from the Pacific.
&&
.AVIATION...
(06Z TAFS)
Issued at 1033 PM CST Tue Jan 3 2023
VFR conditions will prevail the next 24 hours. Elevated westerly
to southwesterly winds will continue through a majority of the
forecast period, with gusts to 20-30kt possible after 15Z at
HOB/MAF/INK/PEQ. Gusts will diminish with winds becoming light
after 05/00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 33 67 46 / 0 0 0 0
Carlsbad 62 34 67 39 / 0 0 0 0
Dryden 69 40 69 43 / 0 0 0 0
Fort Stockton 65 38 75 46 / 0 0 0 0
Guadalupe Pass 51 36 62 43 / 0 0 0 0
Hobbs 58 32 64 40 / 0 0 0 0
Marfa 59 32 69 36 / 0 0 0 0
Midland Intl Airport 62 34 67 44 / 0 0 0 0
Odessa 61 36 67 45 / 0 0 0 0
Wink 64 33 67 38 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 8 AM CST /7 AM MST/ this morning for
Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
NM...High Wind Warning until 7 AM MST this morning for Guadalupe
Mountains of Eddy County.
&&
SHORT TERM...44
LONG TERM....87
AVIATION...84Hazardous weather outlook, Jan 4, 2:13 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
213 AM CST Wed Jan 4 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-050815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
213 AM CST Wed Jan 4 2023 /113 AM MST Wed Jan 4 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect for the Guadalupe, Delaware, and
Davis Mountains until 8 AM CST/7 AM MST today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 4, 2:38 AM CST to 3:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 4, 2:49 AM CST to 5:16 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 4, 5:51 AM CST to 6:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, January 4, 20231 death · 2 injured · $24,000 · 1 event
- Debris Flows and Flooding in California, January 4 to 5, 2023$106,000 · 90 kt wind · 99 events
- Heavy Rain in American Samoa, January 4 to 9, 2023$70,000 · 3 events
- Damaging Winds in North Carolina, January 4, 2023$43,000 · 54 kt wind · 7 events
- Tornadoes and Damaging Winds in South Carolina, January 4, 2023EF1 · 13 events
- Flood and Lightning Strike in Georgia, January 4 to 5, 2023$51,000 · 2 events
- Tornado and Damaging Winds in North Carolina, January 4, 2023EF1 · 11 events
- Tornado in Virginia, January 4, 2023$50,000 · EF0 · 1 event
- Tornadoes and Hail in Georgia, January 4, 2023EF1 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 4, 202313 events
- Damaging Winds in Florida, January 4, 2023$4,000 · 50 kt wind · 10 events
- Debris Flow and Flooding in California, January 4 to 5, 2023$10 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078984, 1078987, 1078986.